Aa
A
A
Close
Avatar universal
heart spasm
my mom has been told that she is having heart spasms - first she had a stress test where she had to lay down and they gave her an IV where her heart would speed up - she had a really bad reaction where she felt like she could not breath and it hurt her chest really bad - they had to stop the test - the dr then sent her to have an arteragram - where they ran a cath from her growing into her heart - during this her heart had a spasm - the dr had to stop - it made her have a mild heart attack - can you please tell me what is a heart spasm and what would cause her to have them - she can not take any of the meds due to they make her head hurt really bad - and what sould she do to provent them from comming on.

thank you steph
Cancel
3 Answers
Page 1 of 1
976897 tn?1379171202
Artery spasms can occur at any time, day or night and it doesn't appear to matter what you are doing at the time. I have to say though, some people have artery spasms when the catheter touches the artery lining during an angiogram, and never experience another one again. I believe that the first thing they try in the way of medication is a Nitrate patch which slowly dissolves into the bloodstream. It works a bit like nocotein patches and keeps the arteries open. This first step works with most people, but unfortunately not everyone.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
2 things that cause them. 1. Plaque in the artery can cause a spasm near where the blockage is.  2.  Sometimes they dont know what it is, the arteries are clear.

They think the nerves in the heart have something to do with it.  Stress, too, is a factor.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
712042 tn?1254572809
I have been having 'heart' spasms for 5 years. Ed describes it accurately. Nitro tabs helps in an acute attack but helping prevent them can be in the form of a calcium channel blocker medication that helps calm the heart's blood vessels and a continuous-use nitro in the form of a patch. People can also be helped by some of the long acting nitrates like Imdur and Ranexa.Your Mom needs to identify what can cause the spasms (like activity,emotional upset,too much food) but in most cases they just happen, without warning.It is important for your Mom to find out if the doctors saw any disease in her arteries when they did the cath.If yes, then she needs to take care of those things she has control over, like not smoking,good diet etc.But, you can have NO disease,no placque,no narrowing and still have spasms.Keep nitro handy! They can be trouble.Let me know.Joan.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Top Heart Disease Answerers
159619 tn?1318997813
Blank
erijon
Salt Lake City, UT
11548417 tn?1440481484
Blank
Ger57
Netherlands
144586 tn?1284669764
Blank
caregiver222
Avatar f tn
Blank
achillea
CA
Avatar m tn
Blank
tacolino
Ireland
Blank
BloodPressure Tracker
Monitor Your Blood Pressure
Start Tracking Now
Blank
HeartRhythm Tracker
Track your Heart Condition
Start Tracking Now
Recent Activity
Heart Disease Community Resources
Top Heart Disease Answerers
159619 tn?1318997813
Blank
erijon
Salt Lake City, UT
11548417 tn?1440481484
Blank
Ger57
Netherlands
144586 tn?1284669764
Blank
caregiver222
Avatar f tn
Blank
achillea
CA
Avatar m tn
Blank
tacolino
Ireland